lcp
We have detected you are using Internet Explorer. To provide the best and most secure experience, please use a modern browser as we do not support Internet Explorer.

Clinical Opal #12 - Deterioration post abdominoplasty

01 August 2023 - Susan Helmrich

Gail is receiving her first dose of postoperative IV Gentamicin.

On examination, Gail is alert oriented and anxious, she appears flushed and short of breath.  HR 96, BP 95/50, Resp rate 28/min SpO2 93%. She has bilateral wheeze on auscultation.

What are you worried about and what needs to be done?

 

 

Gail is showing signs of anaphylaxis with exposure to a known allergen. First line management includes removing the allergen (STOP the Gentamycin and remove the infusion line DO NOT remove the IV cannula) and administration of 500 mcg IM adrenaline, this should be administered via deep intramuscular injection into the lateral aspect of the thigh. 

The key to managing anaphylaxis is the rapid recognition and early administration of IM adrenaline to stop the inflammatory cascade of mast cells releasing histamine and prostaglandins. The release of histamine and leukotrienes produce a state of vasodilation and increased vascular permeability with fluid shifting from the the intravascular space to the interstitial space leading to oedema and hypovolaemia related hypotension.  Bronchoconstriction occurs from the release of prostaglandin and protease so clinically we will start to see an increased work of breathing, wheeze, laryngospasm and hypoxaemia.

In all instances, IM adrenaline is the first line treatment for anaphylaxis, it causes vasoconstriction and bronchodilation and helps to reverse the effects of oedema created by increased vascular permeability seen in response to histamine release from the allergen. Antihistamines are not recommended as first line treatment for anaphylaxis. 

Gail should also be positioned flat in the bed or if too short of breath, sitting upright with legs extended not dangling down.  Gail should not be allowed to stand or walk. Oxygen therapy should be commenced. Fluid resuscitation may need to be commenced and a second dose of IM adrenaline administered.

Some important take home messages about Adrenaline use in anaphylaxis:

  1. It is better to give it than withhold it for patients who have been exposed to an allergen and demonstrating signs of anaphylaxis
  2. Adrenaline is physiological, you don’t need to be scared of it, it works quickly but takes 2-3 minutes with maximum effects lasting 15-20 minutes
  3. Patients may experience biphasic reactions 1-8 hours after initial reaction, so monitoring should occur in an environment such as an ED for that period of time whenever adrenaline has been required for anaphylaxis.

anaphylaxis priorities of treatment

Further learning

 

References:

https://www.allergy.org.au/images/ASCIA_HP_Guidelines_Acute_Management_Anaphylaxis_2021.pdf

Susan Helmrich
Susan Helmrich

Susan is the Head of Nursing Education for the Medcast Group.

DipAppScNsg, BN, CritCareCert, CoronaryCareCert, TraumaNsgCareCert, CertIV(TAE), MN(Ed), and GradCert(Ldrshp & Mgt).

Get Medcast Plus

Become a member and get unlimited access to 100s of hours of premium education.

Learn more
Latest News
The ABCDE of post resuscitation care

Following 10 minutes of CPR and two shocks for VT, Nadia shows signs of life. After the third rhythm check, with respiratory effort noted, the defib was disarmed using the COACHED sequence. What is the next step in determining the plan of care for Nadia?

5 mins READ
PODCAST: Addressing disease burden, risk factors and health behaviours in Australian males aged 18-44

Men’s Health Week is June 10 -16 2024. Listen in to this podcast to learn about what is impacting the health and wellbeing of Australian men and how we can support males to adopt healthy behaviours.

35 mins READ
Does Hafiz need a referral for allergy testing?

Hafiz, a 13-month-old, developed a rash and swelling around their mouth after eating peanut butter, displaying signs of a potential IgE-mediated food allergy. What are the next steps for Hafiz?

5 mins READ